Georgia, 2018

Damaging Wind in Georgia, February 7, 2018

February 7, 2018 · NWS TAE · 1 event in 1 county or zone

Isolated to scattered thunderstorms occurred across southwestern Georgia on February 7th ahead of a cold front. One isolated storm briefly became marginally severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Isolated to scattered thunderstorms occurred across southwestern Georgia on February 7th ahead of a cold front. One isolated storm briefly became marginally severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Feb 7, 12:31 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 7, 12:31 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1231 PM EST Wed Feb 7 2018

.AVIATION [Through 18Z Thursday]...

A line of TSRA will continue to affect DHN with ocnl LIFR
conditions through 22z. This line will progress eastward toward
the ABY/ECP terminals through this afternoon approaching these
areas between 21-23z. Prior to storm arrival, expect extensive
MVFR cigs all sites along with gusty SSW winds up to 20kt. After
the cold front passes the sites, expect a brief period of MVFR to
ocnl IFR cigs before conditions then improve to VFR. All terminals
should be VFR after 14z Thursday.

&&

.PREV DISCUSSION [938 AM EST]...

.NEAR TERM [Through Today]...

A cold front will push southeastward and move into our CWA this
afternoon and evening. As this occurs, rain chances will increase
with the best chances (50% or greater) along and west of a line
from around Tifton, GA to Panama City. Scattered thunderstorms
are also expected and a few strong to severe storms cannot be
ruled out, especially for our northwest zones where instability
and shear will be highest. SPC has highlighted a marginal risk
area just to the northwest of our CWA. Highs will be in the middle
70s.

.SHORT TERM [Tonight Through Friday]...

For tonight, a cold front will be bisecting the area to start the
overnight hours with scattered showers. Instability will be lower
than today, so any remaining thunderstorms are expected to weaken
around sunset. Fairly high dewpoints in the mid 60s advecting over
cooler shelf waters in the mid 50s may allow for some advection
fog to spread inland across portions of the Florida panhandle and
big bend ahead of the front. Any fog that occurs will gradually
end from west to east through the overnight hours as the cold
front pushes through the area. Overnight lows will generally range
from the mid 40s across the northwest portions of the area behind
the front to around 60 across the southeast big bend ahead of the
front.

For Thursday, expect dry conditions behind the front with highs
ranging from the mid 60s to lower 70s across the area. Overnight
lows Thursday night are expected to range from the mid 40s to mid
50s.

For Friday, a surface high will slide rapidly eastward off the
northeast coast with easterly surface flow bringing some low level
moisture back into the area. Scattered showers are possible across
the area with highs ranging from the lower 60s across the north
to mid 70s across the southeast big bend.

.LONG TERM [Friday Night Through Wednesday]...

An active period is expected with the subtropical jet making an
appearance in our weather this weekend into early next week. This
has not happened much this winter with the La Nina in place, and
this pattern is our chance to put a dent in the drought conditions
across the area. A series of subtle upper level disturbances
embedded within the subtropical jet will affect our region this
weekend with fairly high rain chances across the area. Some
thunderstorms are possible as well, but the lack of a well defined
surface low and stronger wind fields in any of the guidance is
expected to preclude a robust severe weather threat. Temperatures
will be above average with deep layer southwest flow.

.MARINE...

Southerly winds today will become northerly tonight behind a cold
front with exercise caution conditions possible west of
Apalachicola late tonight into Thursday morning. Winds are
expected to become easterly on Friday and then southerly this
weekend with showers and thunderstorms becoming more likely again
this weekend.

.FIRE WEATHER...

No fire weather concerns.

.HYDROLOGY...

Several chances of rain will occur over the next several days,
which could gradually improve the moderate to severe drought
conditions across the area by early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   53  69  54  70  59 /  50  10  10  30  30
Panama City   51  65  54  67  59 /  40  10  10  20  40
Dothan        45  65  47  63  55 /  40   0  10  40  40
Albany        47  65  46  62  54 /  60  10  10  50  40
Valdosta      53  65  52  67  58 /  50  10  10  30  30
Cross City    60  72  55  75  60 /  20  10  10  20  20
Apalachicola  55  66  55  66  60 /  50  10  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Lahr
SHORT TERM...Barry
LONG TERM...DVD
AVIATION...Godsey
MARINE...Barry
FIRE WEATHER...DVD
HYDROLOGY...Barry

In the hours before

Special weather statement, Feb 7, 12:48 PM EST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1248 PM EST WED FEB 7 2018

ALZ068-069-FLZ009-011-GAZ142-071845-
Houston AL-Geneva AL-Holmes FL-Jackson FL-Early GA-
1248 PM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GENEVA...HOUSTON...
NORTHWESTERN JACKSON...NORTHEASTERN HOLMES AND WEST CENTRAL EARLY
COUNTIES UNTIL 145 PM EST/1245 PM CST/...

At 1247 PM EST/1147 AM CST/, National Weather Service doppler radar
indicated a strong thunderstorm over Slocomb, or 9 miles northwest of
Graceville, moving east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cottonwood, Graceville, Dothan, Hartford, Taylor, Ashford, Slocomb,
Cowarts, Webb, Malone, Malvern, Rehobeth, Avon, Esto, Madrid, Gordon,
Campbellton, Noma, Bascom and Memphis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3126 8566 3126 8556 3125 8554 3125 8552
      3124 8549 3126 8548 3127 8506 3092 8510
      3097 8571
TIME...MOT...LOC 1747Z 265DEG 36KT 3107 8561

ADL
Local storm report, Feb 7, 1:35 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
135 PM EST WED FEB 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 PM     TSTM WND DMG     2 N MADRID              31.06N 85.40W
02/07/2018                   HOUSTON            AL   EMERGENCY MNGR

            6 MOBILE HOMES DAMAGED. 1 WITH SIGNIFICANT
            DAMAGE.

&&

KGG
Special weather statement, Feb 7, 1:38 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
138 PM EST WED FEB 7 2018

GAZ142-143-071930-
Miller GA-Early GA-
138 PM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR MILLER AND SOUTHERN EARLY
COUNTIES UNTIL 230 PM EST...

At 137 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles northwest of Colquitt, moving east at 45
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Colquitt, Centerville, Boykin, Babcock, Enterprise, Harmony Church
Rd/hwy 45, Jeterville, Cooktown, Mayhaw, Hentown and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3127 8464 3126 8464 3125 8454 3108 8461
      3108 8464 3107 8465 3107 8493 3119 8494
      3119 8502 3129 8493
TIME...MOT...LOC 1837Z 271DEG 48KT 3123 8487

ADL
Special weather statement, Feb 7, 1:39 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
139 PM EST WED FEB 7 2018

FLZ007>010-012-108-112-071930-
Coastal Bay FL-Central Walton FL-Holmes FL-Inland Bay FL-
South Walton FL-North Walton FL-Washington FL-
139 PM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BAY...SOUTHERN
WALTON...SOUTHWESTERN HOLMES AND WASHINGTON COUNTIES UNTIL 230 PM
EST/130 PM CST/...

At 139 PM EST/1239 PM CST/, National Weather Service doppler radar
indicated a strong thunderstorm 8 miles southeast of De Funiak
Springs, moving east at 45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vernon, Bonifay, De Funiak Springs, Eglin Air Force Base, Bradford,
Live Oak, Freeport, Ponce De Leon, Caryville, Wausau, Westville,
Ebro, Hinsons Crossroads, Portland, Whitehead Crossroads, Rock Hill,
Holmes Valley, Millers Ferry, Knox Hill and Smyrna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3083 8599 3073 8544 3034 8580 3046 8614
      3047 8613 3048 8614 3047 8615 3048 8620
      3049 8619 3050 8620 3049 8620 3049 8621
      3051 8628
TIME...MOT...LOC 1839Z 285DEG 42KT 3063 8604

ADL
Special weather statement, Feb 7, 1:41 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
141 PM EST WED FEB 7 2018

GAZ123-125-127-144-145-071930-
Worth GA-Baker GA-Dougherty GA-Mitchell GA-Calhoun GA-
141 PM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR DOUGHERTY...NORTHEASTERN
MITCHELL...NORTHEASTERN BAKER...SOUTHEASTERN CALHOUN COUNTIES IN
SOUTHWESTERN GEORGIA AND SOUTHERN WORTH COUNTIES IN SOUTH CENTRAL
GEORGIA UNTIL 230 PM EST...

At 141 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles southwest of Albany, moving east at 45
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Sylvester, Albany, Putney, Baconton, Poulan, East Albany, Marine
Corps Logistics Base, Turner City, Walker, Terrell, Sumner,
Bridgeboro, Minton, Radium Springs, Lockett Crossing, Sylvester
Airport, Anderson City, South Albany, Tempy and Southwest Ga Regional
A/P.

LAT...LON 3162 8371 3161 8370 3134 8377 3135 8447
      3162 8443
TIME...MOT...LOC 1841Z 274DEG 37KT 3149 8429

ADL
Special weather statement, Feb 7, 1:54 PM EST, 1 minute before
Special Weather Statement
National Weather Service Tallahassee FL
154 PM EST WED FEB 7 2018

GAZ155-156-071945-
Decatur GA-Seminole GA-
154 PM EST WED FEB 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DECATUR AND
NORTHERN SEMINOLE COUNTIES UNTIL 245 PM EST...

At 154 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm over Donalsonville, moving east at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Donalsonville, Bainbridge, Iron City, Brinson, Steam Mill, Hanover,
Ausmac, Davis Park, Little Hope, Lela, Eldorendo, Decatur Co A/P,
Steinham Store, Cyrene, Riverturn, Sharphagen and Donaldsonville A/P.

LAT...LON 3108 8452 3089 8460 3090 8461 3089 8461
      3092 8496 3093 8498 3107 8499 3107 8465
      3108 8464
TIME...MOT...LOC 1854Z 270DEG 26KT 3101 8491

ADL

The radar

The Ft Rucker radar (KEOX), 124 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dougherty

When
February 7, 1:55 PM EST
Where
Dougherty County, 1.32 mi SE of South Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.546, -84.155

Telephone or cable lines were blown down near Wells Ave and MLK Jr Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 736409.